What are the signs and symptoms of neuroleptic-induced tardive dyskinesia (TD)?

Updated: Oct 17, 2018
  • Author: James Robert Brasic, MD, MPH; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

Neuroleptic-induced TD is characterized by choreiform, athetoid, and rhythmic movements of the tongue, jaw, trunk, and extremities that have persisted for at least 4 weeks and that began during treatment with neuroleptics or within 4 weeks of discontinuing neuroleptics. Diagnosis of neuroleptic-induced TD generally requires exposure to neuroleptics for at least 3 months. At least 1 month of exposure is typically required if the patient is aged 60 years or older. Oral and genital pain can be prominent manifestations of TD.

Neuroleptic-induced TD is excluded if symptoms and signs result from another neurologic or medical disorder, ill-fitted dentures, or other medications. For example, hyperthyroidism may manifest with choreiform movements of the limbs. Furthermore, neuroleptic-induced TD cannot be diagnosed if symptoms and signs result from an acute neuroleptic-induced movement disorder.

Antiparkinsonism agents usually do not improve neuroleptic-induced dyskinesias. Decreasing the dose of the neuroleptic may increase the movements temporarily. In some patients, increasing the dose of the neuroleptic diminishes movements, thereby masking the TD.

Although the neuroleptic dose may temporarily diminish the disorder, regular increments are needed to achieve apparent beneficial effects. Over the long term, maintaining and increasing doses of neuroleptics to mask TD may be ineffective. However, situations may exist in which masking of TD by continuing and escalating neuroleptic doses may be justified. Benefits and risks must be weighed. Neuroleptic-induced TDs are absent during sleep.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!